Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 87, NWS St. Louis, MO

July 8, 2020Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 8, 2020, 2:48 PM CDT for Saint Clair County, Illinois. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2020, 2:48 PM CDT (19:48 UTC)
Expired
Jul 8, 2020, 3:30 PM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Saint Clair County, IL

The radar

The St Louis radar (KLSX), 57 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 2:55 PM CDTTSTM WND DMG2 W Fairview Heights, ILTREE LIMBS DOWN ON METROLINK TRACKS NEAR THE FAIRVIEW HEIGHTS STATION.
Jul 8, 3:10 PM CDTTSTM WND DMG1 Se Centreville, ILTREE LIMBS DOWN ON HIGHWAY 15 NEAR NATIONAL SHRINE OF OUR LADY OF THE SNOWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 943 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
943 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

355 
WUUS53 KLSX 081948
SVRLSX
ILC163-082030-
/O.NEW.KLSX.SV.W.0087.200708T1948Z-200708T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
248 PM CDT Wed Jul 8 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northern St. Clair County in southwestern Illinois...

* Until 330 PM CDT.

* At 248 PM CDT, a severe thunderstorm was located over Centreville,
  moving east at 5 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Belleville, O'Fallon, East St. Louis, Collinsville, Fairview
  Heights, Cahokia, Swansea, Shiloh, Centreville, Caseyville,
  Washington Park, Scott AFB, Cahokia Parks Airport, Alorton and
  Sauget.

This includes Interstate 64 in Illinois between exits 9 and 19.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3848 9014 3860 9016 3866 9003 3866 8997
      3854 8982
TIME...MOT...LOC 1948Z 251DEG 4KT 3858 9007 

HAIL...<.75IN
WIND...60MPH
 
$$

Byrd
2 follow-up statements
583 
WWUS53 KLSX 082006
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
306 PM CDT Wed Jul 8 2020

ILC163-082030-
/O.CON.KLSX.SV.W.0087.000000T0000Z-200708T2030Z/
St. Clair IL-
306 PM CDT Wed Jul 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHERN ST. CLAIR COUNTY...

At 306 PM CDT, a severe thunderstorm was located over Fairview
Heights, and is nearly stationary.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Belleville, O'Fallon, East St. Louis, Collinsville, Fairview Heights,
Cahokia, Swansea, Shiloh, Centreville, Caseyville, Washington Park,
Scott AFB, Cahokia Parks Airport, Alorton and Sauget.

This includes Interstate 64 in Illinois between exits 9 and 19.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3848 9014 3860 9016 3866 9003 3866 8997
      3854 8982
TIME...MOT...LOC 2006Z 251DEG 4KT 3859 9005 

HAIL...0.88IN
WIND...60MPH
 
$$

Byrd
702 
WWUS53 KLSX 082024
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
324 PM CDT Wed Jul 8 2020

ILC163-082033-
/O.EXP.KLSX.SV.W.0087.000000T0000Z-200708T2030Z/
St. Clair IL-
324 PM CDT Wed Jul 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ST. CLAIR COUNTY WILL
EXPIRE AT 330 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3848 9014 3860 9016 3866 9003 3866 8997
      3854 8982
TIME...MOT...LOC 2023Z 251DEG 4KT 3860 9003 

$$

MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:25 PM CDT, 23 minutes earlier.

Area forecast discussion, Jul 8, 2:25 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
225 PM CDT Wed Jul 8 2020

.SHORT TERM...  (Through Late Thursday Night)
Issued at 225 PM CDT Wed Jul 8 2020

Early this afternoon, a weak upper RIDGE was located over the
eastern CONUS with another upper RIDGE in the process of forming and
building over the southern Rockies.  Two upper level disturbances of
note, from east to west:  (1) an old MCV that had drifted from
Iowa yesterday and got stuck in the flow was located over central
Illinois; (2) another upper level disturbance over Colorado.  A
diurnal cumulus cloud field has once again formed over the region
with the most enhancement occurring near central IL where the MCV is
located, as well as over the STL metro area where convective
temperatures were attained sooner, and the eastern Ozarks in
southeast Missouri where weak orographic effects have helped out.
Temperatures have already reached the 90s at most locations, and
combined with the humidity, have resulted in heat index values from
95 to 105F.

The upper RIDGE over the southern Rockies will gradually become the
dominant one over the CONUS during this period, steadily amplifying,
but creating NW flow aloft over our region.

Ongoing isolated to scattered thunderstorms are strongly diurnally
based, with the vast majority expected to dissipate with loss of
heating, but probably hanging on a bit longer in the far eastern
sections of the forecast area in closest proximity to the old MCV.
Min temperatures tonight will be similar to persistence with no real
change in airmass or setup, with readings bottoming out in the low
70s most areas.

A MCS is anticipated to form over Nebraska early this evening and
then track southeast towards southwest MO late tonight, along the
anticipated axis of the SPC Day 1 severe weather outlook.  While
much, if not all, of the rain associated with this should miss our
region, the additional cloud cover and convective debris generated
from it should have some impact.  Model guidance is mainly
suggesting a MCV will spawn and head southwest of our region on
Thursday with the more synoptically based shortwave tracking through
our northern forecast area Thursday afternoon and early evening.  It
is quite possible that the extra cloud cover and altered flow from
the MCS well to the southwest will ultimately reduce what
convection we would otherwise see, but the presence of an upper
shortwave with its enhanced shear and a surface cold front driving
through should create another round of scattered thunderstorms for
much of the area.  The enhanced shear as well as clear focusing
mechanisms not present the past couple of days resulted in the
Marginal Risk for severe storms on the SPC Day 2 outlook.

All of these rain chances on Thursday will make for a tricky
temperature/heat index forecast but still believe there will be
enough opportunities to attain 100+ heat index values and max
temps in the 92-94F range in the current Heat Advisory and will let
it ride for now.  Subsequent shifts will be able to make higher
confidence adjustments if it looks like cloud cover will have more
substantial impact.

Thunderstorms are expected to gradually diminish and be shunted more
to the southeast on Thursday night as the upper shortwave and
associated cold front push through, but given these forcing
mechanisms, should be able to maintain some activity through the
night.

TES

.LONG TERM...  (Friday through Next Wednesday)
Issued at 225 PM CDT Wed Jul 8 2020

Both the GEFS and ENS H500 means continue to show the RIDGE over
the southern Rockies gathering strength through this weekend and
into Monday before finally making its big expansion eastward through
a good chunk of the central and eastern CONUS, with what looks to be
an extended stay.

This pattern is supportive of cold front intrusions as well as from
upper level disturbances and will maintain some level of rain
chances while keeping the extreme heat at bay.  It will still be
very warm, however, but a few degrees less from what we have seen
recently.

Both ensemble means depict one final shortwave disturbance edging
our area on Sunday with an accompanying cold front, suggesting PoPs
peaking around that time and Monday should follow with temperatures
similar to the weekend, a few degrees lower than today but still
very warm.

The main takeaway from this period will be what looks to be the
makings of a significant and prolonged heat wave beginning Tuesday
of next week and continuing for several days, possibly into the
following week.  Temperatures during this period look hotter than
what we saw yesterday, with humidity levels comparable, it could
point to the need for the first Heat Warning of the season.
Precipitation chances look quite limited with what should be
marginal at best forcing, probably no fronts, and a decently strong
convective cap in place.

TES

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1222 PM CDT Wed Jul 8 2020

VFR conditions, outside of thunderstorms, and light surface winds
will prevail at the TAF sites through the valid period. A few
thunderstorms possible near the STL metro sites and have added
VCTS for a few hours this afternoon, with rain chances too low to
mention at other times and other locations. Another potential
period of storms could occur late morning and midday Thursday.
Brief periods of reduced visibilities in mist/haze once again
expected at KSUS and KUIN late tonight.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT Thursday for Jefferson MO-Saint
     Charles MO-Saint Louis City MO-Saint Louis MO.

IL...Heat Advisory until 7 PM CDT Thursday for Clinton IL-Madison IL-
     Marion IL-Monroe IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 8, 4:15 AM CDT, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
415 AM CDT Wed Jul 8 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-090915-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
415 AM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Hot and humid conditions will result in peak heat index values near
100 degrees. A heat advisory has been issued for the St. Louis metro
and portions of southern Illinois.

Isolated thunderstorms are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot and humid conditions will continue on Thursday, leading to heat
index values of 100 degrees.

There is a chance for thunderstorms across parts of the area each
day from Thursday through Sunday. There is a Marginal Risk for severe
storms on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Elmore

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:27 AM CDTHeat AdvisoryLSXClinton, Madison, Marion, Monroe, Saint Clair, Washington40 hr
Jul 8, 4:17 PM CDTSevere Thunderstorm WarningLSXMonroe28 min
Jul 8, 6:27 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette33 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.